Michigan, 2005

Lightning Strike in Michigan, July 21, 2005

July 21, 2005 · NWS DTX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 21, 6:15 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 6:15 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
715 AM EDT THU JUL 21 2005

.AVIATION...

AREA OF STRATUS/FOG IS SINKING SOUTH ALONG WEAK SURFACE FRONT AS IT
COOLS AIR MOISTENED BY THUNDERSTORM ACTIVITY LATE YESTERDAY AND LAST
NIGHT. WILL HAVE TO DEAL WITH THIS IN THE TAFS FOR A FEW HOURS THIS
MORNING BEFORE IT BURNS OFF. WILL TEMPO IN IFR CONDITIONS AS THIS
DECK OF CLOUDS REMAINS SOMEWHAT PATCHY ON THE EASTERN EDGE THROUGH
DTW/DET AND JUST SOUTH OF FNT.

OTHERWISE...WILL HAVE TO WATCH THE THUNDERSTORM COMPLEX IN MINNESOTA
AND IOWA THIS MORNING AS IT WILL TRACK TOWARD THE AREA THROUGH THE
DAY. STABLE BUBBLE ASSOCIATED WITH THUNDERSTORM CLUSTERS OVERNIGHT
IN THE OHIO VALLEY WILL IMPEDE THE PROGRESSION OF THIS SYSTEM EAST
OF CHICAGO...SO WILL LEAVE OUT OF THE TAF SITES. THAT SAID...WOULD
NOT BE SURPRISED TO SEE THE NORTHERN EDGE OF THIS AREA BRUSH THE CWA
LATE TODAY...SO THIS WILL HAVE TO BE MONITORED FOR THE DTW/DET AREAS.

&&

.SHORT TERM...TODAY AND TONIGHT...ISSUED AT 316 AM EDT.

MESOSCALE/STORMSCALE FORCING WILL DOMINATE THE WEATHER OVER THE NEXT
24 HOURS...AND MAKE THE FORECAST VERY DIFFICULT. AFTER CURRENT
CLUSTER OF STORMS SINKS SOUTHEAST OF THE AREA OVER THE NEXT FEW
HOURS...THE MAIN PLAYER BY FAR WILL BE A VERY AGGRESSIVE MCS
CURRENTLY RACING OUT OF NORTHEAST NEBRASKA INTO IOWA.

MODELS ARE HALF ATTEMPTING TO PICK SOMETHING UP OUT THERE...BUT ARE
TOTALLY OBLIVIOUS TO THE ACTUAL OUTGOING CONVECTION. THE CONSENSUS IS
FOR DEVELOPMENT FROM SOUTH DAKOTA INTO SOUTHERN MINNESOTA/IOWA OVER
THE NEXT SEVERAL HOURS. WILL HAVE TO EXTRAPOLATE ONGOING SEVERE MCS
AS SPEED (EAST AT 45 KNOTS) WILL BRING THIS ACTIVITY RAPIDLY EAST
THROUGH IOWA OVERNIGHT AND TOWARD CHICAGO THURSDAY MORNING. LUCKILY
WE HAVE ONE OLD MODEL RUN THAT NAILED THIS SCENARIO...THE NCAR 4KM
WRF FROM 12Z WED. THIS INDEED SHOWS ACTIVITY IN THE QUAD CITIES AT
12Z WITH THE GUST FRONT HALF WAY ACROSS NORTHERN ILLINOIS.

AT THAT POINT...AN INTERACTION WILL OCCUR WITH ONGOING BACKBUILDING
MCS (OR WHATEVER IS LEFT OF IT) SOUTH OF CHICAGO. IT IS HARD TO
ENVISION EXACTLY HOW THIS WHOLE THING WILL EVOLVE MIDDAY...BUT WOULD
EXPECT THE CORE OF THE ACTIVITY TO RIDE TO THE SOUTHEAST ALONG BEST
INSTABILITY. EVEN SO...WOULD NOT BE SURPRISED TO SEE SOME CONVECTION
TO SLIP DUE EAST ON THE INSTABILITY GRADIENT ON THE NORTHERN SIDE
ILLINOIS/INDIANA THUNDERSTORM CLUSTERS...WHICH BRINGS IT TOWARD THE
SOUTHERN CWA. WILL ADD A MENTION OF THUNDERSTORMS TO THE SOUTHERN
TWO COUNTIES BY 00Z TONIGHT. IF NEBRASKA MCS REMAINS ACTIVE...THIS
TIMING MAY VERY WELL NEED TO BE ADJUSTED FOR AN AFTERNOON ARRIVAL.

TEMPERATURE FORECAST WILL BE TOUGH TODAY AS IT MAY TAKE SEVERAL
HOURS TO RID THE AREA OF VARIOUS FORMS OF CLOUD COVER. THE MOST
PROBLEMATIC OF THESE CLOUDS IS THE AREA OF LOW STRATUS EVIDENT ON
11U-3.9U TO THE WEST OF THE CWA...NORTH OF I-96. WILL HAVE TO KEEP
AN EYE ON THIS OVERNIGHT TO DETERMINE HOW IT WILL IMPACT MORNING
FORECAST. FOR NOW...THE CURRENT MID 80S FORECAST SEEMS A GOOD
START...BELOW THE 90-95 GUIDANCE CONSENSUS SUGGESTS FOR MOST OF THE
CWA. JUST TOO MANY THINGS GOING AGAINST WIDESPREAD 90S TO ADJUST
TOWARD GUIDANCE.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY...ISSUED AT 316 AM EDT.

GIVEN THAT FASTER TIMING OF THE MCS TODAY AND TONIGHT...WILL ALSO BE
FASTER TO BRING IN THE DRIER AND MORE STABLE AIR BEHIND THE MCS ON
FRIDAY MORNING. THIS WILL MEAN A MORE OPTIMISTIC CLOUD FORECAST FOR
FRIDAY AND NO POPS. MODEL SOUNDINGS SHOW THE AFFECTS OF THE LOW
LEVEL DRIER AND SOMEWHAT COOLER AIR ADVECTING INTO THE REGION...VERY
LITTLE CAPE AND A SIGNIFICANT AREA OF CIN. GIVEN THE MORE SUNSHINE
IN THE MORNING THAN BOTH THE NAM OR GFS WOULD INDICATE...WILL GO
SLIGHTLY HIGHER FOR FRIDAY/S HIGH TEMPS...ESPECIALLY IN THE SOUTH.

THE SURFACE HIGH MOVES ACROSS LOWER MICHIGAN FRIDAY NIGHT. SHOULD
MEAN A CLEAR AND RELATIVELY COOL NIGHT. WITH DEW POINTS AROUND
60...EXPECT LOW TEMPS TO FALL NEAR THE GUIDANCE NUMBERS FOR FRIDAY
NIGHT.

ON SATURDAY...WILL START THE DAY OFF MOSTLY SUNNY. BY LATE AFTERNOON
MOISTURE INCREASES FROM AROUND 500 MB ON UP FROM CONVECTION THAT
WILL BE DEVELOPING ACROSS THE UPPER MIDWEST AND WESTERN GREAT LAKES.
AGAIN GUIDANCE NUMBERS ARE WITHIN A FEW DEGREES OF EACH OTHER...AND
JUST FOLLOWED THAT FOR SATURDAYS HIGH TEMPS.

ON SATURDAY NIGHT INTO SUNDAY...NAM IS A BIT FASTER THAN THE GFS
WHICH IS AHEAD OF THE WRFXX. WILL LEAN TOWARD THE MIDDLE OF THE PACK
GFS ON THE TIMING. WARM FRONT BECOMES ACTIVE TO THE NORTHWEST ON
SATURDAY. THIS CONVECTION WILL MOVE INTO SOUTHEAST LOWER MICHIGAN AS
THE GOOD LOW LEVEL JET VEERS INTO LOWER MICHIGAN. THIS JET WILL BE
BRINGING AMPLE MOISTURE INTO LOWER MICHIGAN.  TIMING FOR THE CWA
COULD BE AROUND 12Z SO WILL HAVE THE CHANCE FROM AFTER MIDNIGHT TO
AROUND NOON ON SUNDAY.

ANOTHER WEAK HIGH PRESSURE BUILDS IN FOR MONDAY SO WILL KEEP THAT
DAY DRY. THE GFS...WRFXX AND UKMET CONTINUE TO SHOW A STRONG FOR
JULY SYSTEM AND COLD FRONT ON TUESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...DG
LONG TERM....RBP
AVIATION.....DG
Hazardous weather outlook, Jul 21, 4:00 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
500 AM EDT THU JUL 21 2005

MIZ047>049-053>055-060>063-068>070-075-076-220900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
500 AM EDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT SATURDAY
NIGHT CONTINUING INTO SUNDAY AFTERNOON AS A WARM FRONT MOVES
THROUGH LOWER MICHIGAN. THERE IS THE POTENTIAL TO HAVE A THREAT OF
SEVERE WEATHER WITH THESE STORMS.

A STRONG COLD FRONT FOR JULY...WILL MOVE INTO THE REGION ON TUESDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THE FRONT ON TUESDAY AND TUESDAY NIGHT. THIS SYSTEM WILL HAVE THE
POTENTIAL TO PRODUCE SOME SEVERE WEATHER WITH THE THUNDERSTORMS.

THERE MAY BE AN ISOLATED THUNDERSTORM ON WEDNESDAY WITH SOME
LINGERING MOISTURE AND INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MIZ082-083-220900-
LENAWEE-MONROE-
500 AM EDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MONROE AND LENAWEE COUNTIES.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

A WEAK FRONT WILL SAG SOUTH THROUGH THE AREA TODAY AND STALL OVER
THE NORTHERN OHIO VALLEY TONIGHT. LOW PRESSURE...AND AN ASSOCIATED
CLUSTER OF THUNDERSTORMS...WILL TRACK EAST ALONG THIS FRONT AND
BRUSH FAR SOUTHERN LOWER MICHIGAN TONIGHT. NO SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT SATURDAY
NIGHT CONTINUING INTO SUNDAY AFTERNOON AS A WARM FRONT MOVES
THROUGH LOWER MICHIGAN. THERE IS THE POTENTIAL TO HAVE A THREAT OF
SEVERE WEATHER WITH THESE STORMS.

A STRONG COLD FRONT FOR JULY...WILL MOVE INTO THE REGION ON TUESDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THE FRONT ON TUESDAY AND TUESDAY NIGHT. THIS SYSTEM WILL HAVE THE
POTENTIAL TO PRODUCE SOME SEVERE WEATHER WITH THE THUNDERSTORMS.

THERE MAY BE AN ISOLATED THUNDERSTORM ON WEDNESDAY WITH SOME
LINGERING MOISTURE AND INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-220900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
500 AM EDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT OVER THE MICHIGAN WATERS
OF LAKE ERIE.

A WEAK FRONT WILL SAG SOUTH THROUGH THE AREA TODAY AND STALL OVER
THE NORTHERN OHIO VALLEY TONIGHT. LOW PRESSURE...AND AN ASSOCIATED
CLUSTER OF THUNDERSTORMS...WILL TRACK EAST ALONG THIS FRONT AND
BRUSH FAR SOUTHERN LOWER MICHIGAN TONIGHT. NO SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT SATURDAY
NIGHT CONTINUING INTO SUNDAY AFTERNOON AS A WARM FRONT MOVES
THROUGH LOWER MICHIGAN. THERE IS THE POTENTIAL TO HAVE A THREAT OF
SEVERE WEATHER WITH THESE STORMS.

A STRONG COLD FRONT FOR JULY...WILL MOVE INTO THE REGION ON TUESDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THE FRONT ON TUESDAY AND TUESDAY NIGHT. THIS SYSTEM WILL HAVE THE
POTENTIAL TO PRODUCE SOME SEVERE WEATHER WITH THE THUNDERSTORMS.

THERE MAY BE AN ISOLATED THUNDERSTORM ON WEDNESDAY WITH SOME
LINGERING MOISTURE AND INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RBP/DG

The radar

The Detroit radar (KDTX), 8 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Oakland

When
July 21, 8:30 AM EST
Where
Oakland County, Oxford
Reported by
NEWSPAPER
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466493.